Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2002, 4:38 PM EDT for Centre County, Mifflin County, Pennsylvania. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 4:38 PM EDT (20:38 UTC)
- Expired
- Jun 5, 2002, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Centre County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 30 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:55 PM EDT | Thunderstorm Wind 50 E | Potters Mills, PA | Trees and wires were down in Potters Mills. |
| Jun 5, 5:20 PM EDT | Thunderstorm Wind 70 E | Belleville, PA | A construction vehicle was overturned. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 052038 SVRCTP PAC027-087-052130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 437 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIFFLIN COUNTY IN PENNSYLVANIA CENTRE COUNTY IN PENNSYLVANIA * UNTIL 530 PM EDT. * AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SEVEN MOUNTAINS...OR 9 MILES SOUTHEAST OF STATE COLLEGE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REEDS GAP SP AT 445 PM. POE VALLEY SP AT 450 PM. MILLHEIM AND REBERSBURG AT 455 PM. THIS STORM CONTAINS DAMAGING WIND GUSTS AND LARGE HAIL. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:30 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 5, 4:30 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE...RETRANSMITTED
430 PM EDT WED JUN 5 2002
...THREAT FOR HEAVY RAINS IN SOUTHERN PENNSYLVANIA....
CURRENTLY...THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON OVER
S-CENTRAL AND SE PENNSYLVANIA...AHEAD OF A DEVELOPING WEAK LEE SIDE
TROUGH. THIS AREA HAS THE HIGHEST CAPE VALUES...SO WHATEVER DEVELOPS
WILL BUILD QUICKLY. WIND FIELDS ARE A BIT WEAKER OVER THIS
AREA...BUT WITH TREMENDOUS CAPES...STILL LOOKING AT POTENTIAL FOR
HIGH WINDS AND HAIL. OTHER AREA OF CONCERN IS ACROSS NW MTNS AS LL
CONVERGENCE INCREASING DUE TO WK LAKE BREEZE BOUNDARY AND INCOMING
FRONT. IN THE NORTHWEST...THE WIND FIELD IS EVEN STRONGER...SO WOULD
EXPECT HIGH WIND THREAT WITH ANY CELLS THAT POP IN THIS AREA.
AS FRONT SLOWLY SAGS SOUTHWARD INTO AND ACROSS CENTRAL
PENNSYLVANIA...EXPECT OCCASIONAL SHOWERS AND TSTMS OVERNIGHT. SOME
OF THESE STORMS MAY BE CAPABLE OF PRODUCING 1-2 INCHES OF RAINFALL
IN AN HOUR...BASED ON ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES.
ANY TSTMS THIS EVENING COULD STILL BE SEVERE...BUT HEAVY RAIN
BECOMES THE MAIN THREAT AFTER MIDNIGHT.
LATEST MODEL RUNS CONTINUE TREND OF SLOWING SOUTHWARD PROGRESS OF
FRONT. WITH HIGH PWATS STILL IN PLACE...ANOMALOUS LOW-LEVEL EASTERLY
FLOW OVER EASTERN PENNSYLVANIA AND POINTS EAST...AND THE ENHANCED
UPPER LEVEL DIVERGENCE AHEAD OF APPROACHING MID LEVEL
TROUGH...CONDITIONS WILL BE RIPE FOR HEAVY SHOWERS AND TSTMS. THE
TSTMS SHOULD BE ELEVATED IN NATURE...AND WOULD NOT BE TOO CONCERNED
WITH SEVERE SINCE LOW LEVEL STABILITY ON THE RISE. HOWEVER...AS
WINDS IN THE LOWER/MID LEVELS BECOME WEAK...ANY STORMS WOULD LIKELY
BE SLOW-MOVING AND MAY TRAIN ACROSS SOME AREAS...MAINLY ACROSS
SOUTHERN WESTERN PORTIONS OF CWA FOR LATER THIS EVENING AND EARLY
THURSDAY. BEST FOCUS FOR HVY RAIN SHOULD SHIFT EASTWARD DURING THE
DAY THURSDAY AND THE POTENTIAL FOR HEAVY RAINS INCREASES FOR THE
LOWER SUSQUEHANNA VALLEY THURSDAY AFTERNOON AND THURSDAY NIGHT.
ADDITIONALLY...MOIST LOW LEVEL UPSLOPE FLOW WILL BE KEY PLAYER.
AS MID/UPPER LEVEL TROUGH FINALLY MOVES E ACROSS THE AREA...EXPECT
PRECIP TO SLOWLY END FROM W TO E LATE THU NIGHT AND EARLY
FRIDAY...WITH GRADUAL CLEARING TREND ON FRI.
FOR EXTEND...CWA SHOULD FINALLY DRY OUT AS UPPER LEVEL TROUGH MOVES
OFFSHORE...AND RIDGE BUILDS IN FROM THE WEST. NEXT WX MAKER WOULD BE
COLD FRONT APPROACHING FROM THE WEST...WHICH MODELS HAVE BEEN
SLOWING DOWN WITH EACH RUN. WILL ADD MENTION OF SOME SHOWERS LATE
MON...AND CONT THROUGH WED ALONG WITH RATHER WARM AND HUMID
CONDITIONS IN S FLOW AHEAD OF SYSTEM.
.CTP...FLOOD WATCH PA024>026-PA033>036
ALSO STATEMENT FOR POTENTIAL FLOODING FOR THU SE PORTION
KLIn the hours before
Special weather statement, Jun 5, 11:04 AM EDT, 5 hours 34 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-052200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1104 AM EDT WED JUN 5 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA... WARM AND HUMID AIR IN PLACE ACROSS THE REGION WILL COMBINE WITH A COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MOST OF THE THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE REGION BETWEEN 1 AND 3 PM AND POSSIBLY BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS GUSTS BETWEEN 60 AND 70 MPH...AND PERHAPS LARGE HAIL IN A FEW STORMS. SOME OF THE STORMS WILL ALSO BE ACCOMPANIED BY AN EXTENDED PERIOD OF HEAVY RAIN FALLING AT OVER AN INCH PER HOUR. RAINFALL OF THIS INTENSITY COULD QUICKLY RESULT IN LOCALIZED FLOODING OF SMALL STREAMS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. KL FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 5, 2:48 PM EDT, 1 hour 50 minutes before
PAZ056>059-063>066-060145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 248 PM EDT WED JUN 5 2002 ...THREAT FOR HEAVY RAIN MAY MOVE INTO LOWER SUSQUEHANNA VALLEY... A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHWESTERN PENNSYLVANIA FOR LATER THIS EVENING THROUGH EARLY THURSDAY. THIS THREAT COULD SHIFT EASTWARD DURING THE DAY THURSDAY...AFFECTING PORTIONS OF SOUTHEASTERN PENNSYLVANIA. A SLOW MOVING FRONT WILL SAG SOUTHWARD ACROSS PENNSYLVANIA. A WAVE WILL THEN MOVE ALONG THE FRONT...AND SHOULD STAY JUST TO OUR SOUTH. STRONG LOW-LEVEL EASTERLY FLOW WILL DEVELOP OVER EASTERN PENNSYLVANIA. THIS STRONG LOW-LEVEL FLOW COMBINED WITH VERY HUMID CONDITIONS COULD PRODUCE CONDITIONS FAVORING LOCALLY HEAVY RAINS IN SOUTHEASTERN SECTIONS OF THE STATE THURSDAY AFTERNOON AND THURSDAY NIGHT. SHOULD THIS THREAT INCREASE A FLOOD WARNING MAY BE ISSUED LATER TONIGHT OR EARLY THURSDAY MORNING FOR THE LOWER SUSQUEHANNA VALLEY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RG/KL
Special weather statement, Jun 5, 3:20 PM EDT, 1 hour 18 minutes before
PAZ004>006-010-011-017-024-033-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT WED JUN 5 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...SOMERSET...WARREN...CLEARFIELD...CAMERON...CAMBRIA...POTTER AND ELK. VERY WARM AND UNSTABLE AIR EXISTS THIS EVENING OVER THE WESTERN HALF OF PENNSYLVANIA AHEAD OF A COLD FRONT OVER THE OHIO VALLEY. THUNDERSTORMS WILL CONTINUE TO FORM IN THIS AREA THROUGH THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE STRONGER STORMS. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND LARGER. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DEVOIR
Local storm report, Jun 5, 4:06 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
406 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 13 S BRADFORD PA .75 INCH HAIL
06/04/02 MCKEAN REPORTED BY LAW
ENFORCEMENT
0630 PM CLEARFIELD PA FLOOD
06/04/02 CLEARFIELD MINOR FLOODING OF ROADS
LIGHTNING STRIKES CAUSING
STRUCTURE FIRES. REPORTED
BY LAW ENFORCEMENTSpecial weather statement, Jun 5, 4:37 PM EDT, 1 minute before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>065-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 437 PM EDT WED JUN 5 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MONTOUR...YORK...SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD... LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...MIFFLIN... SNYDER...SCHUYLKILL...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA... NORTHERN LYCOMING...FULTON...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE...SOUTHERN LYCOMING...COLUMBIA...CAMBRIA...ADAMS...NORTHERN CLINTON...SULLIVAN AND UNION. A VERY WARM AND UNSTABLE AIR MASS EXISTS THIS EVENING OVER EASTERN PENNSYLVANIA...AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE OHIO VALLEY. THUNDERSTORMS WILL FORM IN THIS AREA DURING THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE STRONGER STORMS...AS WELL AS TORRENTIAL RAINFALL. REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND LARGER. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 28 min |
| Jun 5, 2:24 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 21 min |
| Jun 5, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 60 min |
| Jun 5, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 55 min |
| Jun 5, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 64 min |
| Jun 5, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 53 min |
| Jun 5, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Union | 49 min |
| Jun 5, 5:31 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 44 min |
| Jun 5, 5:31 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 59 min |
| Jun 5, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 40 min |
| Jun 5, 5:39 PM EDT | Tornado Warning | CTP | Warren | 51 min |
| Jun 5, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 38 min |
| Jun 5, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.